Nebraska, 2010

Flooding and Hail in Nebraska, June 11 to 15, 2010

June 11 to 15, 2010 · NWS OAX · 5 events in 3 counties and zones

A warm front lifted northeast across northeast Nebraska during the day on June 10th while a cold front moved into central Nebraska. Heavy rain producing thunderstorms, a few severe, crossed the area on the 10th and additional thunderstorms that formed on the cold front raced across the area early on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front lifted northeast across northeast Nebraska during the day on June 10th while a cold front moved into central Nebraska. Heavy rain producing thunderstorms, a few severe, crossed the area on the 10th and additional thunderstorms that formed on the cold front raced across the area early on the 11th. The storms that moved across northeast Nebraska early on the 11th produced areas of damaging winds in northeast Nebraska and additional heavy rain. The heavy rain from the storms aggravated the flooding situation that began on the 10th and additional rains after the 11th only prolonged the flooding situation. The resultant flooding caused at least 20 million dollars in damage to public property in Nebraska in mid to late June which didn't even factor in private property or crop losses. The White house declared a federal disaster in 53 Nebraska counties for June flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 10, 3:16 PM CST, 9 hours 59 minutes earlier.

Area forecast discussion, Jun 10, 3:16 PM CST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT THU JUN 10 2010

.DISCUSSION...

MAIN CONCERN IS FLOODING TONIGHT FROM POSSIBLE MCS.

NW TO SE SFC WARM FRONTAL BOUNDARY EXTENDS ACROSS THE CWA. VIGOROUS
UPR LEVEL SHORTWAVE TROF BROUGHT ROUND OF THUNDERSTORMS ACROSS THE
AREA THIS MORNING.  ORNING RAOBS INDICATE ABUNDANT MOISTURE ACROSS
THE CENTRAL PLAINS.  PRECIPITABLE WATER IS NEARLY 2 INCHES OVER THE
AREA. THIS MORNINGS THUNDERSTORMS HAVE DUMPED 3 TO 4 INCHES OF RAIN
IN SOME AREAS.  FLASH FLOODING HAS TAKEN PLACE AND IT WOULD NOT TAKE
MUCH MORE WATER TO CREATE A FLOODING SITUATION TONIGHT. THE QUESTION
IS HOW FAR SOUTH WILL TONIGHT/S MCS AFFECT.  AT THIS TIME WE WILL
ISSUE A FLASH FLOOD WATCH TONIGHT FROM JUST SOUTH OF THE PLATTE
RIVER NORTHWARD.

BOUNDARY REMAINS IN THE AREA ON FRIDAY...ALTHOUGH MUCH OF THE DAY ON
FRIDAY MAY BE CAPPED. ANOTHER NOCTURNAL MCS MAY AFFECT THE AREA
FRIDAY NIGHT.  ON SATURDAY...A COLD FRONT WILL MOVE SOUTHEAST ACROSS
THE AREA  WITH ANOTHER WAVE OF THUNDERSTORMS.

MAIN FORECAST CONCERN IN THE LONG TERM REMAINS THE CONTINUED PRECIP
CHANCES THROUGH THE FORECAST PERIOD. CURRENT MODEL SOLUTIONS ARE IN
FAIRLY GOOD AGREEMENT EARLY...AS A TROUGH OVER THE WRN CONUS
CONTINUES TO DEEPEN AND MOVE NORTHEAST OVER THE ROCKIES. THE BROAD
RIDGE EXTENDING FROM THE ROCKIES TO THE EAST COAST WILL BEGIN TO
SHIFT EAST SUNDAY AS THE TROUGH DEEPENS IN THE WEST. A SHORTWAVE IS
FORECAST TO MOVE NORTHEAST OUT OF SOUTHERN COLORADO SUNDAY LIFTING A
BOUNDARY NORTH OUT OF KANSAS. SUFFICIENT SFC TO MID LVL FLOW WILL
CONTINUE TO SUPPLY MOIST UNSTABLE AIR AHEAD OF THIS SYSTEM...
SUPPORTING PRECIP DEVELOPMENT. INTRODUCE SLIGHT CHANCE POPS ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BEGINNING 12Z SUNDAY. CONTINUE
TO CARRY SLIGHT TO CHANCE POPS THROUGH TUESDAY MORNING AS THE TROUGH
CONTINUES TO MOVE NORTHEAST OVER THE DAKOTAS. WEAK HIGH PRESSURE IS
EXPECTED TO BUILD IN ACROSS THE FA ON TUESDAY LOWERING THE CHANCE
FOR PRECIP. HAVE INTRODUCED A DRY FORECAST TUESDAY THRU WEDNESDAY
NIGHT AS DRY WESTERLY FLOW MOVES INTO THE AREA. WEDNESDAY INTO
THURSDAY MORNING...A TROUGH MOVES OVER THE PAC NW STEEPENING THE
RIDGE OVER THE PLAINS. MODELS REVEAL A SHORTWAVE TRAVERSING
NORTHEAST ALONG THE UPPER LEVEL FLOW. SOUTHERLY RETURN FLOW WILL
AGAIN TRANSPORT MOISTURE INTO THE REGION AHEAD OF AN ADVANCING
FRONTAL BOUNDARY ACROSS THE PLAINS. HAVE PLACED SLIGHT TO CHANCE
POPS ACROSS THE REGION TO ACCOUNT FOR THIS SYSTEM. TEMPERATURES
THROUGH THE LONG TERM WILL MAINLY RESIDE IN THE MID TO UPPER 70S AS
CONTINUING CHANCES OF RAIN AND CLOUD COVER WILL KEEP TEMPS DOWN.
TEMPS ARE EXPECTED TO RAISE INTO THE 80S BY WEDNESDAY AS THE WEAK
HIGH PRESSURE SETS UP ACROSS THE AREA.
&&

.AVIATION...
VFR CIGS ARE EXPECTED AT KOFK AND KLNK EARLY IN THE PERIOD AS CLOUDS
CONTINUE TO CLEAR BEHIND THIS MORNINGS SYSTEM. KOMA CONTINUES TO
SWITCH BETWEEN MVFR AND VFR CIGS AS LINGERING LOW LEVEL STRATUS
CONTINUES TO MOVE OUT OF THE AREA. SOUTH WINDS HAVE RETURNED TO THE
REGION ADVECTING MOIST UNSTABLE AIR BACK INTO THE AREA AHEAD OF
ANOTHER APPROACHING UPPER LEVEL DISTURBANCE EXPECTED TO MOVE INTO
THE REGION LATE TONIGHT. SURFACE LOW PRESSURE OVER WESTERN KANSAS IS
FORECAST TO LIFT NORTH INTO CENTRAL NEBRASKA...SETTING UP A FRONTAL
BOUNDARY ACROSS THE REGION LATE TONIGHT. THIS BOUNDARY WILL BE THE
FOCAL POINT FOR POSSIBLE STORM DEVELOPMENT LATE TONIGHT INTO FRIDAY
MORNING. CURRENTLY HAVE PROB30 GROUP FOR IFR CIGS AND -TSRA AT KOFK
AND TSRA AT KOMA BEGINNING AT 06Z. HAVE PROB30 GROUP FOR MVFR CIGS
AND -SHRA AT KLNK BEGINNING AT 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON
     FOR NEZ011-012-015>018-030>034-042>045-050>052.

IA...FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY AFTERNOON
     FOR IAZ043-055.

&&

KURTZ/SMITH
Hazardous weather outlook, Jun 10, 4:16 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT THU JUN 10 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
516 PM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER PORTIONS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. LOCALLY HEAVY RAINS AND
FLOODING ARE POSSIBLE WITH THE STORMS.

ANOTHER ROUND OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
WESTERN NEBRASKA AND SLIDE EAST OVERNIGHT INTO A VERY MOISTURE
RICH...AND UNSTABLE ENVIRONMENT. THUNDERSTORMS ARE EXPECTED TO
MOVE INTO THE OUTLOOK AREA AFTER MIDNIGHT AND CONTINUE INTO THE
EARLY FRIDAY MORNING HOURS. HEAVY RAINS FROM THESE STORMS WILL
CAUSE ALREADY SWOLLEN STREAMS AND LOW LYING AREAS TO RISE QUICKLY
AND CREATE FLOODING...ESPECIALLY ACROSS NORTHEAST NEBRASKA AND
PORTIONS OF WEST CENTRAL IOWA. A FLASH FLOOD WATCH IS IN EFFECT
ACROSS NORTHEAST NEBRASKA AND PORTIONS OF WEST CENTRAL IOWA FROM
LATE TONIGHT INTO FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS SHOULD CONTINUE FRIDAY NIGHT INTO SATURDAY
NIGHT...INITIALLY IN THE NORTH AND SPREADING SOUTH. SOME OF THESE
STORMS MAY BE SEVERE. IN ADDITION...THESE STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN CREATING A CONTINUED CHANCE OF FLOODING.
THUNDERSTORM CHANCES DIMINISH SUNDAY HOWEVER RETURN SUNDAY NIGHT
AND PERIODICALLY THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...HOWEVER
REPORTS OF FLOODING AND HEAVY RAINFALL REPORTS ARE APPRECIATED.

KERN

In the hours before

Special weather statement, Jun 11, 12:56 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
156 AM CDT FRI JUN 11 2010

NEZ011-012-110745-
CEDAR NE-KNOX NE-
156 AM CDT FRI JUN 11 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN KNOX AND CEDAR COUNTIES
UNTIL 245 AM CDT...

AT 155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HARTINGTON...OR 24 MILES
SOUTH OF YANKTON...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARTINGTON...
  COLERIDGE...
  WYNOT...
  FORDYCE...
  BELDEN...
  LAUREL...
  ST. HELENA...
  OBERT...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KERN

The radar

The Sioux Falls radar (KFSD), 94 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cedar

When
June 11, 1:15 AM CST to 1:25 AM CST
Where
Cedar County, 1.26 mi NNW of St Helena to 0.16 mi S of Hartington Muni Arpt
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.838, -97.255

Thunderstorm wind gusts estimated at 65 mph caused scattered damage from around St. Helena to around Hartington. Trees were knocked down across the area and some farm outbuildings and center pivots were damaged around Hartington.

Hail, Wayne

When
June 11, 1:20 AM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -97.020

A spotter estimated hail the size of quarters fell.

Thunderstorm Wind, Cedar

When
June 11, 1:25 AM CST
Where
Cedar County, Laurel
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.430, -97.080

Thunderstorm wind gusts estimated at over 60 mph downed numerous tree branches and a few trees in town.

Flood, Wayne

When
June 11, 10:00 AM CST to June 12, 6:00 AM CST
Where
Wayne County, 4.73 mi NNE of Hoskins to 4.46 mi NW of Sholes
Cause
Heavy Rain
Property damage
$30,000
Reported by
Official NWS Observations
Coordinates
42.186, -97.276

Heavy rain from June 8th through the morning of the 11th caused flooding of small streams and creeks with widespread crop damage noted. Some county roads were damaged by flood waters and a bridge northwest of Carroll was washed out.

Flood, Knox

When
June 11, 3:45 PM CST to June 15, 5:00 PM CST
Where
Knox County, Verdel to 5 mi E of Verdel
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
42.820, -98.200

Heavy rain from June 8th through the morning of the 11th caused Ponca Creek to flood along sections of Highway 12 near Verdel. Additional heavy rain the next few nights caused it to remain above its 12 foot flood stage until the early evening hours of June 15th. The creek crested at 14.8 feet during the late afternoon of June 12th. The flooding mainly affected agricultural lowlands along the stream, but a few county roads were flooded and a bridge south of Highway 12 on a county road was washed out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231749, 230402, 231750, 236718, 230403.